Nevirapine bioactivation and covalent binding in the skin.Chem Res Toxicol. 2013 Mar 18; 26(3):410-21.CR
Nevirapine (NVP) treatment is associated with serious skin rashes that appear to be immune-mediated. We previously developed a rat model of this skin rash that is immune-mediated and is very similar to the rash in humans. Treatment of rats with the major NVP metabolite, 12-OH-NVP, also caused the rash. Most idiosyncratic drug reactions are caused by reactive metabolites; 12-OH-NVP forms a benzylic sulfate, which was detected in the blood of animals treated with NVP or 12-OH-NVP. This sulfate is presumably formed in the liver; however, the skin also has significant sulfotransferase activity. In this study, we used a serum against NVP to detect covalent binding in the skin of rats. There was a large artifact band in immunoblots of whole skin homogenates that interfered with detection of covalent binding; however, when the skin was separated into dermal and epidermal fractions, covalent binding was clearly present in the epidermis, which is also the location of sulfotransferases. In contrast to rats, treatment of mice with NVP did not result in covalent binding in the skin or skin rash. Although the reaction of 12-OH-NVP sulfate with nucleophiles such as glutathione is slow, incubation of this sulfate with homogenized human and rat skin led to extensive covalent binding. Incubations of 12-OH-NVP with the soluble fraction from a 9,000g centrifugation (S9) of rat or human skin homogenate in the presence of 3'-phosphoadenosine-5'-phosphosulfate (PAPS) produced extensive covalent binding, but no covalent binding was detected with mouse skin S9, which suggests that the reason mice do not develop a rash is that they lack the required sulfotransferase. This is the first study to report covalent binding of NVP to rat and human skin. These data provide strong evidence that covalent binding of NVP in the skin is due to 12-OH-NVP sulfate, which is likely responsible for NVP-induced skin rash. Sulfation may represent a bioactivation pathway for other drugs that cause a skin rash.